What to do in an emergency!


Do you want to save a life? This application is for people who use opiate drugs, their friends, family members, addiction workers, homeless staff and others concerned with their welfare. People who use opiates like morphine, codeine, fentanyl and methadone can be at risk of overdose. Many people who come across an overdosed person have little confidence or knowledge of what to do when faces with such a scenario. This app is designed to help reduce the risk of an overdose happening and prevent the loss of life if one does occur outside a hospital setting. The aim is to give the overdosed person the maximum chance to survive.

It contains 5 sections and is like a learning resource like a training manual, preparing you to intervene effectively if an overdose ever occurs. The emergency section is used when someone comes across a real opiate overdose, it gives interactive video and audio advice assisted by large press-button options to help you manage the overdose prior to emergency services arriving.
Download iphone App here
Download Android App here

Signs of an Overdose

If someone has overdosed, put them in the recovery position and keep watching them. You need to know if they are asleep or unconscious. You can find out by shouting or pinching their ear.

They are unconscious if you can’t wake them or they are showing other signs of unconsciousness such as:

snoring deeply, turning blue; or not breathing

Don’t panic

Put them in the recovery position

Dial 999 and ask for an ambulance

Stay with them until the ambulance arrives
Call an Ambulance

If someone is unconscious they need an ambulance. If you are worried about the police coming, don’t mention drugs when you dial 999. Tell them you’ve found someone unconscious and explain what has happened when the ambulance arrives.

Make sure there is no shouting or panic in the background when you dial 999 to reduce the chances of the police coming.

Remember: if you don’t call an ambulance and someone dies, the police will always come so that they can inform relatives and investigate the death. If the person who died had been given an injection by someone else, there could be a charge of manslaughter.

Calling an ambulance saves lives


Keep them Alive

Mouth-to-mouth

If the person stops breathing, give them 10 breaths of mouth-to-mouth resuscitation. Then, if you haven’t already done it, call an ambulance.

Giving mouth-to-mouth

 image

1. The person should be lying flat on their back.
2. Remove chewing gum or anything else you can see in their mouth, then lift their chin.
3. Pinch their nostrils together, using your first finger and thumb.
4. Take a deep breath and make a good seal around their lips with your mouth.
5. Blow steadily until you see their chest rise.
6. Take your mouth away and let their chest sink right back down.
7. Repeat steps 3 to 6.

If you are giving mouth-to-mouth but find that the person isn’t moving at all (look to see if their eyes are moving) or is getting bluer or colder

Don’t waste time looking for a pulse

Start chest compression straightaway.

Chest compression (also known as heart massage)

Even if their heart is still beating, if they are not moving and are getting bluer or colder, their heartbeat can’t be that strong. You won’t do any harm by starting chest compressions, and you could save their life.

Giving chest compression

 imageimage

1. Find the place where the ribs meet the breastbone, and lay two fingers there.
2. Put the heel of your other hand on their breastbone, just above where your two fingers are.
3. Put your first hand on top of this hand, locking your fingers together – as shown.
4. Keeping your shoulders above the centre of the person’s chest and your arms straight, press down on their chest by about 4 to 5 cm (1.5 to 2 inches).
5. Release the pressure, but keep your hands where they are. This is a chest compression.
6. Do 15 chest compressions in just under 10 seconds.
7. Give two breaths of mouth-to-mouth.
8. Continue to give 15 compressions followed by two breaths of mouth-to-mouth, until help arrives

If their heart starts beating again, and their colour changes from blue to pink, stop chest compressions and continue with mouth-to-mouth if necessary

Recovery position

1. Open the person’s airway by tilting their head back and lifting their chin.
2. Straighten their legs.
image

3. Put the arm nearest to you at right angles to their body.
4. Pull the arm furthest from you across their chest and put the back of their hand against the cheek which is nearest to you.

 image


5. Get hold of their far leg, just above the knee, and pull it up, keeping the foot flat on the ground.
6. Keep their hand pressed against their cheek.
7. Pull on their upper leg to roll them towards you, and onto their side.
8. Tilt their head back to make sure they can breathe easily.
9. Make sure that both the hip and the knee of their upper leg are bent at right angles.

 image

Myths – What not to do!

There are lots of myths about what to do to bring someone round when they have overdosed. But if someone has taken a lethal dose of drugs, there is nothing you can do to wake them up – call an ambulance. The paramedics can then give them naloxone (the heroin antidote) and oxygen.

Myth 1 - ‘Walking people around helps’ – Wrong!
Trying to walk people around may make things worse because it wastes time, and there is a risk they might fall. It is also possible that, as the heartbeat increases with the exercise, the drugs will be absorbed into their bloodstream more quickly.

Myth 2 - ‘Putting people in a cold bath wakes them up’ – Wrong!
If you know of people who woke up when they were put in the bath, it was because they were lucky and hadn’t taken a lethal dose. It was not because they were put in the bath.

Putting people in the bath is dangerous because it takes time to run the bath and they could die while it is filling. There is also a risk of injury while they are being put in the bath and taken out, and of drowning while they are in there.

Myth 3 - ‘Slapping or hurting someone can bring them round’ – Wrong!
You do need to know if someone is sleeping or unconscious. You can tell this by shouting at them, or pinching their ear. Anything more drastic won’t make any difference to whether or not they come round.

If shouting and pinching doesn’t wake them, they are unconscious and you need to call an ambulance and start first-aid.

Myth 4 - ‘Injecting people with salt water is an antidote to overdose’ – Wrong!
Some people think that giving an injection of salt water to someone who has overdosed will bring them round.

Injecting salt water is dangerous because:

It wastes time when you should be putting the person in the recovery position and calling for an ambulance; and

if, in the panic, you give the salt water in a used syringe, it could give them HIV or hepatitis.

The idea of injecting people with salt water might have come from people seeing friends in hospital being given a saline (salt) drip. But the drip is only put up to keep a vein ‘open’ so they can inject medication. The salt doesn’t affect the overdose at all.









image


image

image

image